Massachusetts, 2001

Tornado and Hail in Massachusetts, June 30, 2001

June 30, 2001 · NWS BOX · 31 events in 8 counties and zones

The storms began in Franklin, Hampshire, and Hampden Counties around mid afternoon, and downed trees in Turners Falls, Worthington, and Chester. Dime to nickel sized hail was also reported.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$57,000
Crop damage
None recorded
Events
31

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

The most widespread severe weather event of the season struck most of the Bay State, with countless reports of downed trees, branches, and large hail from the east slopes of the Berkshires into metro Boston and the North Shore.The storms began in Franklin, Hampshire, and Hampden Counties around mid afternoon, and downed trees in Turners Falls, Worthington, and Chester. Dime to nickel sized hail was also reported. Severe weather reports became more numerous by late afternoon as the storms reached central and northeast Massachusetts. There many reports of large trees down from Littleton, Wilmington, Southborough, Shrewsbury and Sterling, where a spotter recorded a gust to 62 mph. In Essex County, severe thunderstorms downed trees and dropped dime sized hail in Lynnfield, Peabody, Beverly, and Marblehead. More severe thunderstorms erupted in Worcester County during the evening, dropping quarter sized hail in Mendon. These storms tracked into southern Middlesex County near Holliston, where large limbs were downed, then reached Norfolk County where more considerable storm damage occurred. A microburst downed many large trees and wires in Bellingham, Millis, and Medway. A survey of the debris and an eyewitness account also confirmed that a small F0 tornado touched down in Bellingham around 725 pm EDT. The tornado was estimated to have a path length of 150 yards and a width of 80 yards. Wind speeds were estimated near 70 mph. There were no injuries. Spotters reported hail as large as a half dollar prior to the wind damage. As the storms progressed across Norfolk County, trees and power lines were downed in Sharon, Walpole, and Norwood. Another severe thunderstorm later in the evening downed trees onto a road in Walpole and another on a house.The storms also contained frequent cloud-to-ground lightning. Tens of thousands were left without power. In Auburn, lightning caused two house fires when a nearby transformer was struck. In Whitman, a house fire started by a lightning strike on the second floor. Police and fire communications were temporarily disrupted when lightning struck an antenna in Norwood.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jun 30, 1:35 PM EST, 1 hour 22 minutes earlier.

Area forecast discussion, Jun 30, 1:35 PM EST, 1 hour 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
235 PM EDT SAT JUN 30 2001

SCT CONVECTION UPSTATE NY TRYING TO MOVE INTO FA BUT HAVING A TOUGH
TIME.  FEEL ENUF INSTABILITY OVER SNE THIS EVE TO KEEP CHC OF TSRA
OTRW PC...DENSE FOG LIKELY ALONG S COAST.

POT FOR A SIG SVR WX EVENT SUN AFTERNOON/EVENING AS SFC COLD FRONT
AND STRONG DYNAMICS COME TOGETHER.  SPC HAS MUCH OF FA IN DAY 2 MDT
RISK - ALONG WITH PRE-HOLIDAY WEEKEND - WILL ADD ENHANCED WORDING TO
SUN AFTERNOON/EVE +TSRA TO INCLUDE DAMAGING WINDS AND HAIL AS A
PUBLIC EYE-CATCHER.  LOOKS LIKE TIMING OF FRONT WILL BE 18Z SUN -
00Z MON...MAY BE A COUPLE HOURS AFTER 00Z ALONG SE COAST.  WILL
ISSUE AN SPSBOX TO HIGHLIGHT SVR WX ON SUN.

COOLER AND DRIER AIRMASS OVERSPREADS REGION SUN NIGHT AND MON.  UPR
LVL TROUGH REMAINS OVER NORTHEASTERN STATES INTO NEXT WEEK - KEEPING
HEAT AND HIGH HUMIDITY WELL TO OUR SOUTH.  NEXT SHORTWAVE IN UPR
FLOW PROGGED TO COME THRU FA ON THE 4TH OF JULY...WITH
AFTERNOON/EVENING INSTABILITY SHOWERS THU AND FRI.

SCA CONDITIONS ALL WATERS SUN IN ADVANCE OF SFC FRONT.  STRONG SCA
WINDS SUN NIGHT AND MON BEHIND FRONT AS SFC LO DEEPENS OVER GULF OF
ST LAWRENCE.

.BOX...SCA MAY BE NEEDED SUN ALL WATERS.

FRANKLIN

In the hours before

Special weather statement, Jun 30, 2:15 PM EST, 42 minutes before
CTZ002>004-MAZ002>024-NHZ011-012-RIZ001>007-011200-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
315 PM EDT SAT JUN 30 2001

...SEVERE THUNDERSTORMS ARE POSSIBLE SUNDAY AFTERNOON AND EVENING
ACROSS SOUTHERN NEW ENGLAND INCLUDING THE ADJACENT COASTAL WATERS...

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS SUNDAY AFTERNOON
AND EVENING ACROSS SOUTHERN NEW ENGLAND.

A COLD FRONT WILL BE MOVING ACROSS SOUTHERN NEW ENGLAND SUNDAY
AFTERNOON AND EVENING.  VERY WARM AND HUMID AIR IN PLACE AHEAD OF
THE FRONT WILL HELP THUNDERSTORMS TO DEVELOP...SOME OF WHICH COULD
CONTAIN DAMAGING WINDS AND LARGE HAIL.

PEOPLE HAVING OUTDOOR ACTIVITIES SUNDAY AFTERNOON AND EVENING...
INCLUDING THOSE PLANNING TO DO SOME BOATING...ARE STRONGLY ADVISED
TO PAY CLOSE ATTENTION TO WEATHER FORECASTS AND STATEMENTS
CONCERNING THIS UPCOMING WEATHER EVENT.

NATIONAL WEATHER SERVICE SKYWARN SPOTTERS...AS WELL AS AMATEUR
RADIO OPERATORS...SHOULD BE READY TO RELAY REPORTS SUNDAY AFTERNOON
AND EVENING.  SKYWARN ACTIVATION MAY BE REQUIRED EARLY SUNDAY
AFTERNOON.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
THE LATEST INFORMATION.

E
FRANKLIN

The radar

The Albany radar (KENX), 94 km away, was scanning. The volume nearest the first event began at 19:56 UTC.

Open the radar archive at this moment

Event by event

20 thunderstorm wind, 7 hail, 3 lightning, 1 tornado. Local standard time, as filed.

Hail, Hampshire

When
June 30, 2:57 PM EST
Where
Hampshire County, Plainfield
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.517, -72.917

Hail, Hampshire

When
June 30, 3:30 PM EST
Where
Hampshire County, Plainfield
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.517, -72.917

Thunderstorm Wind, Franklin

When
June 30, 3:44 PM EST
Where
Franklin County, Turners Falls
Measured
50 kt (58 mph)
Reported by
AMATEUR RADIO
Coordinates
42.600, -72.550

Thunderstorm Wind, Hampshire

When
June 30, 4:08 PM EST
Where
Hampshire County, Worthington Corners
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
42.417, -72.933

Thunderstorm Wind, Hampden

When
June 30, 4:08 PM EST
Where
Hampden County, Chester
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
42.283, -72.983

Hail, Hampden

When
June 30, 4:11 PM EST
Where
Hampden County, Chester
Measured
0.88 in hail
Reported by
AMATEUR RADIO
Coordinates
42.283, -72.983

Thunderstorm Wind, Worcester

When
June 30, 4:30 PM EST
Where
Worcester County, Barre
Measured
50 kt (58 mph)
Reported by
AMATEUR RADIO
Coordinates
42.417, -72.100

Hail, Hampshire

When
June 30, 4:35 PM EST
Where
Hampshire County, Granby
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
42.250, -72.517

Thunderstorm Wind, Middlesex

When
June 30, 4:35 PM EST to 4:40 PM EST
Where
Middlesex County, Wilmington
Measured
50 kt (58 mph)
Reported by
AMATEUR RADIO
Coordinates
42.550, -71.167

Thunderstorm Wind, Hampshire

When
June 30, 4:40 PM EST
Where
Hampshire County, South Hadley
Measured
50 kt (58 mph)
Reported by
AMATEUR RADIO
Coordinates
42.267, -72.567

Thunderstorm Wind, Worcester

When
June 30, 4:40 PM EST
Where
Worcester County, Sterling
Measured
54 kt (62 mph)
Reported by
TRAINED SPOTTER
Coordinates
42.433, -71.750

Thunderstorm Wind, Hampden

When
June 30, 4:45 PM EST
Where
Hampden County, Ludlow
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
42.167, -72.483

Thunderstorm Wind, Essex

When
June 30, 4:58 PM EST
Where
Essex County, Lynnfield
Measured
50 kt (58 mph)
Reported by
AMATEUR RADIO
Coordinates
42.533, -71.050

Thunderstorm Wind, Middlesex

When
June 30, 4:58 PM EST
Where
Middlesex County, Reading
Measured
50 kt (58 mph)
Reported by
AMATEUR RADIO
Coordinates
42.533, -71.100

Hail, Essex

When
June 30, 5:00 PM EST to 5:10 PM EST
Where
Essex County, Peabody
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.533, -70.917

Thunderstorm Wind, Worcester

When
June 30, 5:20 PM EST
Where
Worcester County, Shrewsbury
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
42.300, -71.717

Thunderstorm Wind, Essex

When
June 30, 5:25 PM EST to 5:30 PM EST
Where
Essex County, Peabody
Measured
55 kt (63 mph)
Reported by
TRAINED SPOTTER
Coordinates
42.533, -70.917

Thunderstorm Wind, Worcester

When
June 30, 5:30 PM EST to 5:45 PM EST
Where
Worcester County, Westborough
Measured
50 kt (58 mph)
Reported by
TRAINED SPOTTER
Coordinates
42.267, -71.617

Lightning, Worcester

When
June 30, 5:30 PM EST
Where
Worcester County, Auburn
Property damage
$15,000
Reported by
NEWSPAPER
Coordinates
42.351, -71.908 (the zone’s center; the record gives no point)

Thunderstorm Wind, Middlesex

When
June 30, 5:40 PM EST
Where
Middlesex County, Wakefield
Measured
50 kt (58 mph)
Reported by
AMATEUR RADIO
Coordinates
42.500, -71.067

Thunderstorm Wind, Norfolk

When
June 30, 6:00 PM EST
Where
Norfolk County, Millis
Measured
50 kt (58 mph)
Reported by
TRAINED SPOTTER
Coordinates
42.167, -71.350

Thunderstorm Wind, Middlesex

When
June 30, 6:15 PM EST
Where
Middlesex County, Holliston
Measured
50 kt (58 mph)
Reported by
AMATEUR RADIO
Coordinates
42.200, -71.433

Thunderstorm Wind, Norfolk

When
June 30, 6:20 PM EST to 6:35 PM EST
Where
Norfolk County, Medway
Measured
50 kt (58 mph)
Reported by
AMATEUR RADIO
Coordinates
42.133, -71.400

Hail, Worcester

When
June 30, 6:20 PM EST
Where
Worcester County, Mendon
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
42.100, -71.550

Hail, Norfolk

When
June 30, 6:20 PM EST
Where
Norfolk County, Bellingham
Measured
1.25 in hail
Reported by
NWS STORM SURVEY
Coordinates
42.083, -71.467

Tornado, Norfolk

When
June 30, 6:25 PM EST
Where
Norfolk County, Bellingham
Rating
F0
Path length
0.1 mi
Path width
80 yd
Reported by
NWS STORM SURVEY
Coordinates
42.083, -71.467

Brief F0 touchdown

Lightning, Norfolk

When
June 30, 6:50 PM EST
Where
Norfolk County, Norwood
Property damage
$10,000
Reported by
NEWSPAPER
Coordinates
42.171, -71.184 (the zone’s center; the record gives no point)

Thunderstorm Wind, Norfolk

When
June 30, 6:56 PM EST
Where
Norfolk County, Walpole
Measured
50 kt (58 mph)
Reported by
AMATEUR RADIO
Coordinates
42.133, -71.250

Thunderstorm Wind, Norfolk

When
June 30, 8:05 PM EST
Where
Norfolk County, Walpole
Measured
50 kt (58 mph)
Reported by
AMATEUR RADIO
Coordinates
42.133, -71.250

Lightning, Plymouth

When
June 30, 8:30 PM EST
Where
Plymouth County, Whitman
Property damage
$32,000
Reported by
NEWSPAPER
Coordinates
41.987, -70.737 (the zone’s center; the record gives no point)

Thunderstorm Wind, Worcester

When
June 30, 8:35 PM EST
Where
Worcester County, Hopedale
Measured
50 kt (58 mph)
Reported by
AMATEUR RADIO
Coordinates
42.133, -71.550

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2001Every state in 2001This day in weather historyThe tornado archive for Massachusetts, 2001Warnings in Massachusetts, June 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5249788, 5249789, 5249790, 5249791, 5249792, 5249793, 5249794, 5249795, 5249796, 5249797, 5249798, 5249799, 5249800, 5249802, 5249801, 5249803, 5249804, 5249805, 5249816, 5249806, 5249807, 5249808, 5249809, 5249811, 5249818, 5249810, 5249817, 5249812, 5249813, 5249815, 5249814.